News & Opinionn

 

Supplements Increasingly Linked to Liver Injury

 

By Jonathan Block

October 10, 2016

Supplements Increasingly Linked to Liver Injury

As the popularity of dietary and herbal supplements has grown over the last decade, so have cases of liver-related injury.

Twenty percent of liver toxicity cases involving a chemical substance have been tied to supplements, according to researchers. Ten years ago, only 1 in 10 such cases was linked to supplements.

The most common source of liver toxicity was found with use of anabolic steroids, researchers reported in the journal Hepatology. About one-third of cases in a U.S. registry that documents drug-induced liver injury were due to steroids. Green tea extract was also linked in a number of cases. And supplements with multiple ingredients were also found to be problematic since many of them have unknown ingredients.

While liver injuries from supplements are rare, there are certain factors that increase the risk. Overusing supplements, using them over long periods, or combining them with other supplements or prescription drugs can lead to trouble.

Anabolic steroids have been shown to cause liver injury because they interfere with the production of bile, a fluid produced by the liver that aids in digestion. Overuse of green tea extract has been linked to acute liver inflammation, better known as hepatitis.

“Considerable efforts are needed to identify potentially injurious ingredients of [herbal and dietary supplements] and to prohibit or more closely regulate them,” said Victor Navarro, MD, lead author and chair of hepatology at Einstein Healthcare Network in Philadelphia, in a statement.

Jonathan Block

Jonathan Block

Jonathan Block is MedShadow’s content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.

Have a comment? Post a message on our Facebook page or message us on Twitter @Med_Shadow
Average: 5

 

Last updated: October 10, 2016